Minnesota, 2025

Damaging Winds and Lightning Strike in Minnesota, August 8, 2025

August 8, 2025 · NWS DLH · 16 events in 3 counties and zones

A complex of thunderstorms developed over the Red River Valley region during the early morning hours of the 8th and pushed into central and northeastern Minnesota during the mid to late morning hours. The storms intensified as they moved into the Brainerd Lakes region with bowing segments producing strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A complex of thunderstorms developed over the Red River Valley region during the early morning hours of the 8th and pushed into central and northeastern Minnesota during the mid to late morning hours. The storms intensified as they moved into the Brainerd Lakes region with bowing segments producing strong winds. By the late morning hours, the storms outran their support leading to a quick drop in intensity as they reached Lake Superior and northwestern Wisconsin. Numerous reports of tree damage were received from the Brainerd Lakes area into Aitkin and St. Louis counties. A lightning strike at a cemetery damaged headstones as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 8, 5:28 AM CST, 1 hour 54 minutes earlier. Its key messages:

  • Multiple rounds of thunderstorms possible today. Some may be strong to severe.
  • 1st Round: This Morning, primary threat damaging winds
  • 2nd Round: This afternoon, primary threat hail
  • 3rd Round: Tonight, All threats are possible including damaging winds, hail, tornadoes, and flash flooding
  • Hot and Humid conditions today for portions of the Northland. A Heat Advisory is in effect for impacted areas until 9PM
Area forecast discussion, Aug 8, 5:28 AM CST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
628 AM CDT Fri Aug 8 2025

.KEY MESSAGES...

- Multiple rounds of thunderstorms possible today. Some may be
  strong to severe.

- 1st Round: This Morning, primary threat damaging winds

- 2nd Round: This afternoon, primary threat hail

- 3rd Round: Tonight, All threats are possible including
  damaging winds, hail, tornadoes, and flash flooding

- Hot and Humid conditions today for portions of the Northland. A
  Heat Advisory is in effect for impacted areas until 9PM

&&

.DISCUSSION...
Issued at 343 AM CDT Fri Aug 8 2025

Convective Rounds:

Round 1 This morning:

Radar this morning shows a large area of storms to our west that
developed in the Northern Plains yesterday evening and are
knocking on our front door as they cross the Red River Valley.
These storms still have a decent amount of juice with them with
our environment still showing favorable instability and shear
out ahead of the storms. The current expectation is for this
storms to breach our borders after 6AM producing strong to
severe winds. Shear beings to become less favorable by late
morning with CAMs showing a weakening trend. As this system
weakens we may be left with an MCV rolling through either Lake
Superior or NW WI generating some light rain through the late
morning and early afternoon hours. SPC has the threat level
dropping to a level 1 out of 5 as the storms move in from the
west this morning.

Round 2 This afternoon:

A warm front surges north this afternoon leading to temperatures and
dewpoints increasing expeditiously. Model soundings show an
impressively large and deep cap over the region. While surface based
convection will be prevented by this strong cap we can't rule out
some elevated convection developing. MUCAPE values off the RAP shows
pockets over 2000 J/kg. Pairing this with some bulk shear of 30 kts
could produce some strong to severe storms. Steep mid level lapse
rates will be over the region with the primary threat this afternoon
being large hail. Looking at the latest CAMs and the 00Z HREF the
best timing looks to be between noon and 7PM for these storms to
develop. There is some agreement among the guidance placing an area
of enhanced 2-5km updraft helicity near the Brainerd Lakes Region
and taking it NE into the Iron Range before weakening in the evening
hours.

Round 3 Tonight into Saturday:

As we head into the overnight hours a vertically stacked low over
the Canadian Prairies will help the surface low mature over the
region and occlude. A cold front will develop over the Red River
Valley and set its sights on the Northland. Despite seeing multiple
waves of convection there may still be plenty of fuel for storms to
fire off. The favorable south to southwest low level flow will
likely have decent contributions from evapotranspiration of the corn
fields further south. Our instability parameters will still be on
the order of a couple thousand J/kg. The best shear looks to be
behind the front but the shear in the corridor out ahead still looks
to be sufficient to support severe storm development. Storm motion
will be at a slight angle to the front which will allow for storms
to become more linear leading to the primary threat being damaging
winds. Can't fully rule out a QLCS tornado or two as our 0-3CAPE
values will be 50-100 J/kg within areas of favorable vorticity
ingestion. The low level jet is also expected to ramp up overnight
further aiding in keeping the convection going through the overnight
hours. SPC has the risk level for both this afternoon and this
evening as a 2 out of 5.

Hot and Humid Today:

There remains quite a bit of uncertainty for just how warm the
Northland can get today. Looking at satellite we can see the canopy
from the clouds associated with storms out west engulfs all of
ND. And the overall progression of this outflow will also throw
a wrench into wind direction and warmth. However, after it's
passage in the mid morning hours the aforementioned warm front
comes roaring north and we expect the atmosphere to warm
quickly. While the overall, high temperatures have been lowered
from the previous forecast the overall dewpoints remain largely
unchanged. Wetbulb globe temperatures particularly over NW WI
will be over 80 for several hours this afternoon making for some
muggy conditions. While the confidence is not quite there to go
for an extreme heat warning a heat advisory seems most
appropriate for today.

Flooding concerns Today-Tonight:

With multiple waves of precipitation potentially impacting the
Northland we could see some flash flooding. Antecedent conditions
aren't overly favoring a strong response for flooding concerns with
most of the region lightly on the dry side. Satellite remote sensing
show that the only areas that are on the wet side are around
International Falls and the Iron Range. The best rain producer will
likely be along the cold front as it cruises across tonight. PWATs
are expected to be over 1.75" well past the 99th percentile of the
GEFs climatology.

Weekend:

The cold front from Friday night will still be sliding across the
region on Saturday and we may still see some storms in the morning
hours across NW WI. Most of the high res guidance has this all
clearing out before the afternoon hours but some of the
deterministic guidance has the front stalling a bit over NW WI which
could lead to one last round of strong to severe convection in the
afternoon hours. At the moment SPC has Sawyer and Ashland counties
and east being in a threat level of 1 out of 5 for severe weather.

Quieter weather will be on tap for Sunday with highs in the mid 70s
to mid 80s. A trough axis will be moving overhead with some weaker
instability over the region. Some diurnal showers and isolated
storms can't be ruled out but nothing on the scale of what has been
mentioned above.

&&

.AVIATION /12Z TAFS THROUGH 12Z SATURDAY/...
Issued at 628 AM CDT Fri Aug 8 2025

Radar shows a line of storms entering from the west. Over the last
hour this storms have been on a weakening trend but are still
producing frequent lightning and wind gusts upwards of 40 kts. There
is also another area of light rain that has developed in central MN
that may briefly impact HYR this morning. A warm front lifting into
the region today could promote additional strong to severe storm
development in the afternoon and evening hours. But the better
chances for severe storms will be overnight as a cold front sweeps
in from the west.

&&

.MARINE /FOR NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR/...
Issued at 343 AM CDT Fri Aug 8 2025

Patchy fog this morning. Winds will be out of the east around 10 to
15 knots. There will be multiple chances for thunderstorms today.
Currently there is a line of storms moving into the Red River
Valley, if this line holds together it will reach western Lake
Superior after sunrise. This may lead to strong winds and frequent
lightning. The next potential round would be this afternoon with the
primary threat being hail. The last round of storm potential will be
tonight as a cold front moves in from the west. By the time it moves
into the Lake the primary threat will likely be heavy downpours and
damaging winds. After the frontal passage on Saturday expect winds
to switch to out of the southwest.

For the open water discussion, refer to the NWS Marquette Area
Forecast Discussion at weather.gov/mqt.

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...Heat Advisory from noon today to 9 PM CDT this evening for
     MNZ038.
WI...Heat Advisory from noon today to 9 PM CDT this evening for
     WIZ002-003-006>008.
MARINE...None.

&&

DISCUSSION...Britt
AVIATION...Britt
MARINE...Britt
Hazardous weather outlook, Aug 8, 6:17 AM CST, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
717 AM CDT Fri Aug 8 2025

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-091230-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
717 AM CDT Fri Aug 8 2025

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Heat and humidity is expected today with high temperatures in the
upper 80s to low 90s and muggy dewpoints. A Heat Advisory is in
effect for parts of northwest Wisconsin and Pine County in
Minnesota.

Strong to severe storms are possible early this morning and then
again this afternoon and into the overnight hours. Damaging winds
are the most likely hazard with large hail, isolated tornadoes,
and heavy rain as possible secondary threats.

Northeast winds will increase the threat of rip currents today
through this evening for areas near the Twin Ports, including the
beaches of Duluth and Superior.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Severe storms are possible Saturday afternoon and early evening
for portions of northwest Wisconsin. The main threat is damaging
winds and large hail, and heavy rain as possible secondary
threats.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed today and tonight and again
Saturday afternoon.

LSZ121-140>148-150-091230-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
717 AM CDT Fri Aug 8 2025

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

Thunderstorms, potentially severe, will affect western Lake
Superior late this afternoon and overnight tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorm chances will linger into Saturday morning.

Gusty southwest to west winds on Sunday may produce hazardous
conditions for small craft along the North Shore, north of
Taconite Harbor.

Huyck

More information may be obtained at the following web address:
http://www.weather.gov/duluth

The radar

The Duluth radar (KDLH), 135 km away, was scanning. The volume nearest the first event began at 13:24 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Crow Wing

When
August 8, 7:22 AM CST to 7:24 AM CST
Where
Crow Wing County, 2.13 mi NNW of Garrison Miller Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.350, -93.830

Trees were down on Turtle Lake.

Thunderstorm Wind, Aitkin

When
August 8, 7:48 AM CST to 7:50 AM CST
Where
Aitkin County, 2.52 mi SE of Rossburg
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.500, -93.540

A medium-sized tree was down partially across Highway 47.

Lightning, Aitkin

When
August 8, 7:48 AM CST
Where
Aitkin County, 2.75 mi WNW of Thorp
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
46.500, -93.470

A large white pine was hit by lightning and exploded causing damage to headstones and grave markers at the Thorp Cemetery.

Thunderstorm Wind, Aitkin

When
August 8, 7:58 AM CST to 8:00 AM CST
Where
Aitkin County, 2.93 mi WSW of Mc Gregor
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
46.610, -93.360

A large tree down estimated to be 12 inches in diameter was down onto a barn roof causing damage.

Thunderstorm Wind, Aitkin

When
August 8, 7:58 AM CST to 8:00 AM CST
Where
Aitkin County, 2.81 mi SW of Minnewawa
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.670, -93.320

Numerous trees were down in the vicinity of Minnesota 65 and 450th Street north of McGregor.

Thunderstorm Wind, Aitkin

When
August 8, 8:09 AM CST to 8:10 AM CST
Where
Aitkin County, 2.93 mi ENE of Sheshebee
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.710, -93.190

Several trees were down on powerlines along with several trees across County Road 6 near Round Lake.

Thunderstorm Wind, Aitkin

When
August 8, 8:09 AM CST to 8:10 AM CST
Where
Aitkin County, 2.74 mi ENE of Palisade
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.740, -93.430

A large oak tree was snapped four to six feet from the base.

Thunderstorm Wind, St. Louis

When
August 8, 8:18 AM CST to 8:20 AM CST
Where
St. Louis County, 11.32 mi WSW of Gowan
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.780, -93.050

A spruce tree six to 12 inches in diameter was damaged along Graff Road.

Thunderstorm Wind, St. Louis

When
August 8, 8:18 AM CST to 8:20 AM CST
Where
St. Louis County, 10.55 mi WSW of Gowan
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.790, -93.040

Twelve trees 6 to twelve inches in diameter were down on the east side of Rasmussen Road south of Prairie River. Most trees fell to the northeast.

Thunderstorm Wind, St. Louis

When
August 8, 8:21 AM CST to 8:23 AM CST
Where
St. Louis County, 6.44 mi SW of Gowan
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.800, -92.940

An 18 inch diameter spruce tree was blown down. A tree top was down on Moen Road as well.

Thunderstorm Wind, St. Louis

When
August 8, 8:34 AM CST to 8:35 AM CST
Where
St. Louis County, 0.47 mi E of Floodwood
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.920, -92.910

Tree branches were down and a tree downed a powerline onto a nearby resident's deck.

Thunderstorm Wind, St. Louis

When
August 8, 8:34 AM CST to 8:35 AM CST
Where
St. Louis County, 0.69 mi N of Floodwood
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.930, -92.920

A few trees were down on a parking lot. A few poplar tree tops were snapped as well.

Thunderstorm Wind, St. Louis

When
August 8, 8:39 AM CST to 8:40 AM CST
Where
St. Louis County, 1.89 mi E of Floodwood
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.920, -92.880

A tree was down on a powerline with both lying across Highway 8.

Thunderstorm Wind, St. Louis

When
August 8, 8:39 AM CST to 8:40 AM CST
Where
St. Louis County, 2.92 mi NNE of Floodwood
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.960, -92.900

A tree was down on Highway 73 near mile marker 46.

Thunderstorm Wind, St. Louis

When
August 8, 9:07 AM CST to 9:08 AM CST
Where
St. Louis County, 2.35 mi W of Whiteface
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
47.180, -92.420

A tree was broken during the storm.

Thunderstorm Wind, St. Louis

When
August 8, 9:55 AM CST to 9:56 AM CST
Where
St. Louis County, Embarrass
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
47.670, -92.200

A tree was down across the road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1290299, 1290300, 1290314, 1290301, 1290302, 1290303, 1290304, 1290305, 1290306, 1290307, 1290308, 1290309, 1290310, 1290311, 1290312, 1290313.